Alert archive / Missouri / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 302, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 2, 2024, 8:07 PM CDT for Knox County, Shelby County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2024, 8:07 PM CDT (01:07 UTC)
- Expired
- Jul 2, 2024, 8:45 PM CDT
- In force
- 38 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Knox County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 190 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted.
634
WUUS53 KLSX 030107
SVRLSX
MOC103-205-030145-
/O.NEW.KLSX.SV.W.0302.240703T0107Z-240703T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
807 PM CDT Tue Jul 2 2024
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Knox County in northeastern Missouri...
Northern Shelby County in northeastern Missouri...
* Until 845 PM CDT.
* At 807 PM CDT, a severe thunderstorm was located near La Plata,
moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Edina, Knox City, Plevna, Hurdland, Novelty, Bethel, Newark, and
Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 9195 3995 9195 3995 9184 3981 9185
3986 9229 3995 9229 3996 9234 4023 9235
TIME...MOT...LOC 0107Z 272DEG 42KT 4006 9245
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble2 follow-up statements
286
WWUS53 KLSX 030126
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
826 PM CDT Tue Jul 2 2024
MOC103-205-030145-
/O.CON.KLSX.SV.W.0302.000000T0000Z-240703T0145Z/
Knox MO-Shelby MO-
826 PM CDT Tue Jul 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR KNOX AND NORTHERN SHELBY COUNTIES...
At 826 PM CDT, a severe thunderstorm was located near Plevna, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Edina, Knox City, Plevna, Novelty, Bethel, Newark, and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 9195 3995 9195 3995 9184 3981 9185
3986 9229 3995 9229 3996 9234 4008 9234
4023 9222
TIME...MOT...LOC 0126Z 271DEG 47KT 4005 9208
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kimble818
WWUS53 KLSX 030135
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
835 PM CDT Tue Jul 2 2024
MOC103-205-030145-
/O.CON.KLSX.SV.W.0302.000000T0000Z-240703T0145Z/
Knox MO-Shelby MO-
835 PM CDT Tue Jul 2 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN KNOX AND NORTHERN SHELBY COUNTIES...
At 835 PM CDT, a severe thunderstorm was located near Plevna, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Knox City, Plevna, Novelty, Bethel, Newark, and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4023 9195 3995 9195 3995 9184 3981 9185
3986 9229 3995 9229 3996 9234 4002 9234
4008 9220 4023 9206
TIME...MOT...LOC 0135Z 275DEG 36KT 4003 9200
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KimbleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:44 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- Several rounds of thunderstorms are expected tonight through Thursday. The first round is expected tonight with the potential for heavy rainfall and flash flooding across parts of northeast Missouri as well as west central Illinois. Additionally, some of the storms could be severe with damaging winds and possibly large hail.
- Additional rounds of storms are expected Wednesday night and again Thursday afternoon and Thursday night. Strong to severe storms are possible with each round.
- Hot and humid weather will continue through Thursday with heat index values around 100 degrees, mainly across east central and southeast Missouri as well as southwest Illinois.
Area forecast discussion, Jul 2, 6:44 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
644 PM CDT Tue Jul 2 2024
.KEY MESSAGES...
- Several rounds of thunderstorms are expected tonight through Thursday.
The first round is expected tonight with the potential for
heavy rainfall and flash flooding across parts of northeast
Missouri as well as west central Illinois. Additionally, some of
the storms could be severe with damaging winds and possibly
large hail.
- Additional rounds of storms are expected Wednesday night and
again Thursday afternoon and Thursday night. Strong to severe
storms are possible with each round.
- Hot and humid weather will continue through Thursday with heat index
values around 100 degrees, mainly across east central and
southeast Missouri as well as southwest Illinois.
&&
.SHORT TERM... (Through Late Wednesday Night)
Issued at 331 PM CDT Tue Jul 2 2024
A short wave trough over the Great Plains is producing southerly
flow across the Mid-Mississippi Valley. This is pulling warm moist
air back into the region ahead of the cold front associated with
this trough. The trough will progress eastward tonight and will
drag the cold front into Missouri and Illinois. GFS/RAP are showing
some respectable instability at 3000+ J/Kg MLCAPE ahead of the front
across northern Missouri and southern Iowa, and this is supported by
the HREF mean SBCAPE. Guidance is also showing 35-40kts of deep
layer shear superimposed on that instability, so a round of severe
thunderstorms looks likely. Damaging winds look like the most
likely threat, though with 0-1km shear around 20kts and helicity
between 100-200 m2/s2, there could be a few tornadoes as well. Hail
seems to be the lowest threat since freezing levels are forecast to
be between 12,000-13,000 feet. Instability falls off fairly quickly
during the evening, however a 30-40kt low level jet will continue to
funnel moisture into the boundary tonight, and the high warm cloud
depth along with precipitable water values in excess of 2 inches
will produce conditions favorable for heavy rain. The HREF LPMM is
showing small patches of 3+ inches in northeast Missouri so 1-2
inches of rain with locally higher amounts across northeast Missouri
and west central Illinois looks likely tonight. A Flood Watch is
therefore in effect in northeast Missouri and west central Illinois
for tonight.
Tonight's convection drives the cold front southeast where it looks
likely to stall across southeast Missouri and southern Illinois.
Instability strengthens to 3000+ J/Kg in the vicinity of the
boundary although the 0-6km shear isn't as strong at between 25-
30kts. Though the severe threat may not be as widespread, damaging
winds will still be a possibility with Wednesday afternoon/evening's
storms with that much instability. Several CAMs show more
convection developing overnight over west central or southwest
Missouri and congealing into a squall line which races east into
east central and southeast Missouri by 10-12Z Thursday morning.
While storms do look likely overnight into Thursday morning as a
30+kt low level jet will be overrunning the low level boundary
producing moderate to high moisture convergence, I'm not confident
in the storm mode and severity as the deterministic models keep the
instability farther south than where the CAMs show the strongest
convection.
Regardless, the 4th of July will likely start out wet for the
majority of the forecast area. Another short wave will move across
the Plains which will turn the surface flow across the Mid-
Mississippi Valley back to the south, pushing the front back to the
north through the day. Instability jumps up again as the southerly
flow brings more warm, moist air back into the area, and another
round of severe storms with the potential for damaging winds will be
possible Thursday afternoon and evening. The timing of the storms
is uncertain, but 4th of July fireworks shows may be affected.
Carney
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 331 PM CDT Tue Jul 2 2024
The weather should be less active on Friday with the effective
boundary well south of the forecast area in Arkansas. Models show
the actual synoptic cold front moving through between 12-18Z Friday,
and they do spit out some QPF Friday morning ahead of it. 2m dew
point temperatures do not really drop until after FROPA, and it
looks like there will be some low level convergence along the front,
so a few lingering showers or storms aren't out of the question.
With that said, instability should be limited as the timing will be
well before peak heating and the deep layer shear will also be
limited to 15-25kts. High temperatures behind the front won't
really be that much cooler on Friday and Saturday, but there should
be a noticeable reduction in humidity as dew point temperatures
fall from the low to mid 70s into the low and mid 60s. The drier
air should allow overnight lows to fall into the low to mid 60s on
Saturday and Sunday morning in most locations outside of St.
Louis. The next upstream short wave dips into the northern Plains
and Upper Midwest Saturday night into Sunday. This will turn the
low level flow back around to the south which will bring higher
humidity back to our area, although current indications are it
won't be quite as humid as this week ahead of the front. Along
with the humidity the chance for scattered convection will also
increase. Medium range guidance shows the synoptic cold front
moving through the Plains Sunday and slowing/washing out over
Missouri Monday. It's tough to pick out in the data after that,
and triggering mechanisms for convection may be limited to outflow
boundaries and MCVs from nocturnal storms. With the potential for
scattered storms each afternoon, temperatures remain near or just
below seasonal normals.
Carney
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 644 PM CDT Tue Jul 2 2024
A broken line of showers and thunderstorms from IA to western MO is
expected to progress east-southeastward into the region this
evening, although weakening as it continues overnight. How quickly
thunderstorms weaken is unclear, but KUIN has the greatest chance of
seeing the strongest/most intense thunderstorms (relative to other
terminals) with bouts of IFR flight conditions and strong wind
gusts. Coverage and strength of showers and thunderstorms late
tonight into Wednesday morning is even more uncertain as they reach
St. Louis metro terminals and potentially linger at KCOU and KJEF.
After a return to dry conditions late Wednesday morning, additional
showers and thunderstorms will develop, with highest confidence in
development in southeastern MO and southwestern IL, south of all
terminals. Showers and thunderstorms will likely lift back northward
Wednesday evening into overnight, but largely near and after the end
of the current TAF period.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Wednesday morning for Knox MO-Lewis MO-
Marion MO-Shelby MO.
IL...Flood Watch through Wednesday morning for Adams IL.
&&
WFO LSXHazardous weather outlook, Jul 2, 3:14 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 314 PM CDT Tue Jul 2 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-032015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 314 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms late this afternoon into tonight. A few of these storms could be severe over northeast and central Missouri as well as west central Illinois. The primary threat will be damaging winds, with brief tornado and large hail also possible. Locally heavy rainfall is also possible. Thunderstorms are expected tonight in portions of the area. A few thunderstorms could be severe in northeastern and central Missouri as well as west-central Illinois with damaging winds the primary hazard. Locally heavy rainfall and scattered flash flooding is also likely in northeastern Missouri and west-central Illinois where a Flood Watch is in effect tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Friday. A few thunderstorms could be severe Wednesday afternoon and evening as well as Thursday. Locally heavy rainfall will also be possible. There is a chance of thunderstorms again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Pfahler
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:24 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 51 min |
| Jul 2, 9:11 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 48 min |
| Jul 2, 10:58 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 62 min |
| Jul 2, 11:23 PM CDT | Areal Flood Advisory | LSX | Monroe, Shelby | 2 hr |
| Jul 2, 11:34 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 41 min |
| Jul 3, 1:55 AM CDT | Areal Flood Advisory | LSX | Audrain, Boone, Callaway | 30 min |
| Jul 3, 2:20 AM CDT | Heat Advisory | LSX | Iron, Madison, Reynolds | 15 hr |
| Jul 3, 2:25 AM CDT | Flash Flood Warning | LSX | Audrain, Boone, Callaway | 6 hr |
| Jul 3, 4:25 AM CDT | River Flood Warning | LSX | Boone | 17 hr |
| Jul 3, 4:44 AM CDT | Areal Flood Advisory | LSX | Audrain, Lincoln, Montgomery, Pike, Warren | 45 min |
| Jul 3, 5:29 AM CDT | Flash Flood Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Warren | 3 hr |
| Jul 3, 7:29 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Montgomery, Saint Charles, Saint Louis, Warren | 3 hr |
| Jul 3, 7:50 AM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 6 days |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Franklin, Warren | 7 days |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Jefferson | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Saint Charles | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 21 days |
| Jul 3, 2:23 PM CDT | Flood Watch | LSX | Boone, Callaway, Cole, Crawford, Franklin, Gasconade and 14 more | 37 hr |
| Jul 3, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 62 min |
| Jul 3, 4:28 PM CDT | Areal Flood Advisory | LSX | Iron, Reynolds | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.